Get your full text copy in PDF
Graeme Prosperi-Porta, Christopher Oleynick
(Cumming School of Medicine, University of Calgary, FMC North Tower, Calgary, Alberta, Canada)
Am J Case Rep 2019; 20:1572-1575
Stress cardiomyopathy (SCM) is a transient dysfunction of the left ventricle due to physical or emotional triggers that produces a range of electrocardiogram (ECG) changes. While ST-segment elevation or depression often leads to more urgent investigation and diagnosis, T-wave inversions can result in delayed diagnosis.
CASE REPORT: A 44-year-old woman with a prior left middle cerebral artery septic embolic stroke from endocarditis resulting in residual dense right sided hemiparesis and aphasia was admitted to the hospital for treatment of Staphylococcus aureus bacteremia. While hospitalized, she experienced a generalized seizure that was aborted with lorazepam and then loaded with phenytoin. Her ECG following the seizure showed a prolonged QT interval, for which her methadone that she was stabilized on during hospitalization was held. Her ECG to follow-up on her QT interval 25 h following the seizure showed new diffuse symmetric deep T-wave inversions. While initially believed to be due to the either the discontinuation of methadone or initiation of phenytoin, retrospective analysis revealed that these changes were more suggestive of a missed SCM.
CONCLUSIONS: We report a patient who experienced a generalized seizure resulting in diffuse, symmetric, deep T-wave inversions that were incorrectly attributed to medication effects before identifying the likely diagnosis of SCM. Fortunately for this patient, there were no consequences of the delayed diagnosis, but this case emphasises the importance of considering SCM following a generalized seizure in any patient with ECG abnormalities.